Jump to content
BC Boards

Cephalexin??


JacknKota

Recommended Posts

Hello there,

 

My 9 year old BC started developing a stuffy nose about a week ago. It's nothing too serious, he is still eating, playing etc. I decided to take him in yesterday to get looked at and the dr. said everything sounded clear, no fever and that the congestion was all in his nose. He's able to breathe fine, just has boogers! Well the dr. prescribed him cephalexin for the infection and sent us on our way. Me being the paranoid dog owner that I am, was researching cephalexin online and was reading some horror stories so now I am quite nervous to give it to him. Anyone have any luck with cephalexin? Any problems? What about a dog with a stuffed nose?? TIA!

Link to post
Share on other sites
Hello there,

 

My 9 year old BC started developing a stuffy nose about a week ago. It's nothing too serious, he is still eating, playing etc. I decided to take him in yesterday to get looked at and the dr. said everything sounded clear, no fever and that the congestion was all in his nose. He's able to breathe fine, just has boogers! Well the dr. prescribed him cephalexin for the infection and sent us on our way. Me being the paranoid dog owner that I am, was researching cephalexin online and was reading some horror stories so now I am quite nervous to give it to him. Anyone have any luck with cephalexin? Any problems? What about a dog with a stuffed nose?? TIA!

 

 

I have worked for vets for a long, long time and never heard of any permanent damage done. I (big maybe!!) think there is something about giving it to very young pups, as it can affect their bones/teeth- but I may have that mixed up with another antibiotic (on second thought, I'm thinking that might be Baytril). Occasionally, you might see a dog that can't tolerate it, they will have intestinal issues and we just note the chart and change meds. For the most part, its a general all-purpose antibiotic and used very often with good results at our practice. My own dogs have had it for various reasons and never had any reaction to it.

Link to post
Share on other sites
My 9 year old BC started developing a stuffy nose about a week ago. It's nothing too serious, he is still eating, playing etc. I decided to take him in yesterday to get looked at and the dr. said everything sounded clear, no fever and that the congestion was all in his nose. He's able to breathe fine, just has boogers! Well the dr. prescribed him cephalexin for the infection and sent us on our way.

I'm just wondering why, if everything sounded clear, no fever, etc. the vet put him on an antibiotic. You don't mention infection till later. Is it something or nothing? Could this be an allergy? Would Benadryl work? I'm just a little confused. Nothing new! :rolleyes:

Link to post
Share on other sites
I'm just wondering why, if everything sounded clear, no fever, etc. the vet put him on an antibiotic. You don't mention infection till later. Is it something or nothing? Could this be an allergy? Would Benadryl work? I'm just a little confused. Nothing new! :rolleyes:

 

I have no idea! The cephalexin seems to turn him into a zombie, and he looks all drugged up, which I don't like at all. It could be an allergy, he has no other symptoms just the runny/stuffy nose. It actually seems pretty clear today so I might hold off on giving him the meds. I don't want to give him something he truly doesn't need. The doctor didn't say what caused it or what exactly it was, just that he had a little nose infection/congestion. But after reading the stories online and seeing him zonked out today from taking it, I don't know if I like it.

Link to post
Share on other sites

If you already started the antibiotic, you need to be careful about stopping it before completing the full course, because you can cause a superinfection (if you've killed off the weak bacteria and only the strong/most resistent remain).

 

Becoming a "zombie" is not a common side effect of this drug (GI effects are) and could suggest that he is becoming sicker or another problem. I'd suggest giving your vet, who prescribed the drug, a call if you're concerned.

 

Kim

Link to post
Share on other sites
If you already started the antibiotic, you need to be careful about stopping it before completing the full course, because you can cause a superinfection (if you've killed off the weak bacteria and only the strong/most resistent remain).

 

Becoming a "zombie" is not a common side effect of this drug (GI effects are) and could suggest that he is becoming sicker or another problem. I'd suggest giving your vet, who prescribed the drug, a call if you're concerned.

 

Kim

 

I agree, Keflex should not make a dog act drugged out. It could be a symptom of what he has going on rather than an effect of the drug. Most antibiotics do not have a sedative effect- it's just not how they work. And although it's rare, a respiratory infection can develop into a very nasty pneumonia, I'd err on kicking it's butt with the antibiotic.

Link to post
Share on other sites
I have no idea! The cephalexin seems to turn him into a zombie, and he looks all drugged up, which I don't like at all. It could be an allergy, he has no other symptoms just the runny/stuffy nose. It actually seems pretty clear today so I might hold off on giving him the meds. I don't want to give him something he truly doesn't need. The doctor didn't say what caused it or what exactly it was, just that he had a little nose infection/congestion. But after reading the stories online and seeing him zonked out today from taking it, I don't know if I like it.

I understand your concern about giving drugs--I'm the same way. Reading stories on line can be counter productive (translation: can scare the you know what out of you!) I would just give your vet a call, tell him how he's acting and find out what he thinks is going on with your boy. Maybe with a little more information you won't feel so nervous about giving him the medication.

Link to post
Share on other sites

Bonnie has been on Cephalexin on and off for awhile now for her skin and I've not had any problems with it. But if he seems lethargic or "zombie-like" I'd say there is something else going on, as antibiotics do not cause this, and take him back to the vet.

Link to post
Share on other sites

I'm not a vet and I don't play one on TV, but I have had a number of dogs in my time who were determined to lead adventurous lives, and a couple with assorted complicated "syndromes," leading to some long medical histories and a fair amount of civilian dispensing experience on my part.

 

With that disclaimer:

 

A fairly common side effect of Cefalexin is stomach upset/nausea.

 

I've had several dogs who show they feel nauseous (short of actually heaving) by becoming very, very quiet, and just wanting to lie around. (If they're acting like that, and eventually vomit, they often suddenly act like they feel all better.) When I feel sick to my stomach, I usually don't want to bounce around much either. Could that be what you (the original poster) are seeing with your dog?

 

I just finished giving one of my dogs a one-week, 2-capsules per day course of Cefalexin for an infected nail bed/toe. The Rx didn't seem to bother her in particular. (The toe is now healing nicely.) I've given it to various other dogs in the past without them acting particularly bothered.

 

If you suspect your dog might be feeling sick because of the antibiotics, make sure you're giving the drug with food. You might also try giving one Pepcid pill (active ingredient: Famotidine; low-cost generics are available) and see if it helps. It might take a little while for relief from the Pepcid to kick in, if nausea is the actual problem. I've been told "only one famotidine per day," and I've also been told "one pill twice a day" (at 12 hour intervals). Once a day has seemed to work for my crew.

 

I've been told that doxycycline and tetracycline can cause permanent stains to un-erupted adult teeth (my reference says that class of antibiotics "binds calcium," whatever that means) which is why it's avoided for youngsters. Maybe that's the same connection with bone development.

 

I have two dogs on doxycycline now for exposure/mild positive tests for Lyme disease. One of them is doing better with a daily Pepcid, the other doesn't seem to be having any issues.

 

For what it's worth, it's recommended that you NOT give a calcium-based antacid at the same time as most antibiotics (or many nutriceuticals), because the calcium affects or even nullifies normal absorption of these compounds by the GI tract.

 

But You Probably Knew All That.

 

I hope your dog feels better soon, regardless!

 

Liz S

Link to post
Share on other sites

Archived

This topic is now archived and is closed to further replies.

×
×
  • Create New...